Geometric and Functional Analysis

, Volume 23, Issue 3, pp 985–1034 | Cite as

Modulus and Poincaré Inequalities on Non-Self-Similar Sierpiński Carpets

  • John M. Mackay
  • Jeremy T. Tyson
  • Kevin Wildrick


A carpet is a metric space homeomorphic to the Sierpiński carpet. We characterize, within a certain class of examples, non-self-similar carpets supporting curve families of nontrivial modulus and supporting Poincaré inequalities. Our results yield new examples of compact doubling metric measure spaces supporting Poincaré inequalities: these examples have no manifold points, yet embed isometrically as subsets of Euclidean space.

Keywords and phrases

Sierpiński carpet Doubling measure Modulus Poincaré inequality Gromov–Hausdorff tangent cone 

Mathematics Subject Classification (1991)

30L99 31E05 28A80 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bis07.
    C.J. Bishop.An A 1 weight not comparable with any quasiconformal Jacobian. In In the tradition of Ahlfors-Bers. IV. Contemp. Math., vol. 432. Amer. Math. Soc., Providence (2007), pp. 7–18.Google Scholar
  2. BT01.
    Bishop C.J, Tyson J.T: Locally minimal sets for conformal dimension. Ann. Acad. Sci. Fenn. Ser. A I Math. 26, 361–373 (2001)MathSciNetMATHGoogle Scholar
  3. Bon11.
    Bonk M: Uniformization of Sierpiński carpets in the plane. Invent. Math. 186(3), 559–665 (2011)MathSciNetMATHCrossRefGoogle Scholar
  4. BKM09.
    Bonk M., Kleiner B., Merenkov S.: Rigidity of Schottky sets. Amer. J. Math. 131(2), 409–443 (2009)MathSciNetMATHCrossRefGoogle Scholar
  5. BM13.
    Bonk M., Merenkov S.: Quasisymmetric rigidity of square Sierpiński carpets. Annals of Math. 177, 591–643 (2013)MathSciNetMATHCrossRefGoogle Scholar
  6. BP99.
    M. Bourdon, and H. Pajot. Poincaré inequalities and quasiconformal structure on the boundaries of some hyperbolic buildings. Proc. Amer. Math. Soc. (8)127 (1999), 2315–2324.Google Scholar
  7. BP02.
    M. Bourdon, and H. Pajot. Quasi-conformal geometry and hyperbolic geometry. In Rigidity in dynamics and geometry (Cambridge, 2000). Springer, Berlin (2002), pp. 1–17.Google Scholar
  8. BBI01.
    D. Burago, Y. Burago, and S. Ivanov. A course in metric geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001).Google Scholar
  9. Bus82.
    Buser P.: A note on the isoperimetric constant. Ann. Sci.Ecole Norm. Sup. 15(4), 213–230 (1982)MathSciNetMATHGoogle Scholar
  10. Che99.
    Cheeger J.: Differentiability of Lipschitz functions on metric measure spaces. Geom. Funct. Anal. 9, 428–517 (1999)MathSciNetMATHCrossRefGoogle Scholar
  11. DM11.
    M. Doré, and O. Maleva. A compact null set containing a differentiability point of every Lipschitz function. Math. Ann. (3)351 (2011), 633–663.Google Scholar
  12. DJS12.
    E. Durand Cartagena, J.A. Jaramillo, and N. Shanmugalingam. The ∞-Poincaré inequality in metric measure spaces. Michigan Math. J. (1)61 (2012), 63–85.Google Scholar
  13. DT11.
    E. Durand Cartagena, and J.T. Tyson. Rectifiable curves in Sierpiński carpets. Indiana Univ. Math. J. (1)60 (2011), 285–309.Google Scholar
  14. Gol69.
    G.M. Goluzin. Geometric theory of functions of a complex variable. Translations of Mathematical Monographs, vol. 26. American Mathematical Society, Providence (1969).Google Scholar
  15. Haj96.
    Hajłasz P.: Sobolev spaces on an arbitrary metric space. Potential Anal. 5, 403–415 (1996)MathSciNetMATHGoogle Scholar
  16. HH00.
    B. Hanson and J. Heinonen. An n-dimensional space that admits a Poincaré inequality but has no manifold points. Proc. Amer. Math. Soc. (11)128 (2000), 3379–3390.Google Scholar
  17. Hei89.
    Heinonen J.: Quasiconformal mappings onto John domains. Rev. Mat. Iberoamericana 5, 97–123 (1989)MathSciNetMATHCrossRefGoogle Scholar
  18. Hei95.
    Heinonen J.: A capacity estimate on Carnot groups. Bull. Sci. Math. 119, 475–484 (1995)MathSciNetMATHGoogle Scholar
  19. HK98.
    Heinonen J., Koskela P.: Quasiconformal maps in metric spaces with controlled geometry. Acta Math. 181, 1–61 (1998)MathSciNetMATHCrossRefGoogle Scholar
  20. HKST01.
    J. Heinonen, P. Koskela, N. Shanmugalingam, and J.T. Tyson. Sobolev classes of Banach space-valued functions and quasiconformal mappings.J. Anal. Math. 85 (2001), 87–139.Google Scholar
  21. Jer86.
    Jerison D.: The Poincaré inequality for vector fields satisfying Hörmander’s condition. Duke Math. J. 53, 503–523 (1986)MathSciNetMATHCrossRefGoogle Scholar
  22. Kei03.
    Keith S.: Modulus and the Poincaré inequality on metric measure spaces. Math. Z. 245(2), 255–292 (2003)MathSciNetMATHCrossRefGoogle Scholar
  23. Kei04.
    Keith S.: A differentiable structure for metric measure spaces. Adv. Math. 183(2), 271–315 (2004)MathSciNetMATHCrossRefGoogle Scholar
  24. KL04.
    Keith S., Laakso T.: Conformal Assouad dimension and modulus. Geom. Funct. Anal. 14(6), 1278–1321 (2004)MathSciNetCrossRefGoogle Scholar
  25. KZ08.
    Keith S., Zhong X.: The Poincaré inequality is an open ended condition. Annals of Math. 167(2), 575–599 (2008)MathSciNetMATHCrossRefGoogle Scholar
  26. Kos00.
    P. Koskela. Upper gradients and Poincaré inequalities. In Lecture notes on analysis in metric spaces (Trento, 1999), Appunti Corsi Tenuti Docenti Sc. Scuola Norm. Sup., Pisa (2000), pp. 55–69.Google Scholar
  27. KM98.
    Koskela P., MacManus P.: Quasiconformal mappings and Sobolev spaces. Studia Math. 131, 1–17 (1998)MathSciNetMATHGoogle Scholar
  28. Laa00.
    T. Laakso. Ahlfors Q-regular spaces with arbitrary Q admitting weak Poincaré inequalities. Geom. Funct. Anal. 10 (2000), 111–123.Google Scholar
  29. MT10.
    J. Mackay, and J.T. Tyson. Conformal dimension: theory and application. University Lecture Series, vol. 54. American Mathematical Society (2010).Google Scholar
  30. Mer10.
    Merenkov S.: A Sierpiński carpet with the co-Hopfian property. Invent. Math. 180(2), 361–388 (2010)MathSciNetMATHCrossRefGoogle Scholar
  31. Mer12.
    Merenkov S.: Planar relative Schottky sets and quasisymmetric maps. Proc. London Math. Soc. 104(3), 455–485 (2012)MathSciNetMATHCrossRefGoogle Scholar
  32. Sem96.
    Semmes S.: Finding curves on general spaces through quantitative topology, with applications to Sobolev and Poincaré inequalities. Selecta Math. 2, 155–295 (1996)MathSciNetMATHCrossRefGoogle Scholar
  33. Tys00.
    Tyson J.T.: Analytic properties of locally quasisymmetric mappings from Euclidean domains. Indiana Univ. Math. J. 49(3), 995–1016 (2000)MathSciNetMATHGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  • John M. Mackay
    • 1
  • Jeremy T. Tyson
    • 2
  • Kevin Wildrick
    • 3
  1. 1.Mathematical InstituteUniversity of OxfordOxfordUK
  2. 2.Department of MathematicsUniversity of IllinoisUrbanaUSA
  3. 3.Mathematisches Institut, Universität BernBernSwitzerland

Personalised recommendations